Depression is more than just feeling sad; it's a medical illness that, like other illnesses, usually requires medication to resolve it. Antidepressants are aimed at treating depression by regulating chemical imbalances in the brain. As with most medications, antidepressants can cause side effects, including weight gain. Approximately 25% of antidepressant users experience some degree of weight gain with both long and short-term use of the medication. Keep reading for more information about treating depression and tips for avoiding weight gain with antidepressant use.
What Is Depression?
Depression is the medical term for a disorder in the brain that causes sadness, loss of energy, and a reduced interest in things that were once enjoyed. Caused by a number of potential factors, including chemical imbalances, genetics, environment, and psychological issues, depressive symptoms are persistent, ongoing, and often destructive to the sufferer's personal, social, and professional life.
More than 20 million people in the U.S. have been diagnosed with depression, the majority of which are women. This may be due to the phases of hormonal imbalance that occur post-postpartum and during menopause that can trigger the onset of depression.
Antidepressants are often prescribed to treat depression by working to rebalance neurotransmitters in the brain that affect mood, such as serotonin and noradrenaline. As well as depression, antidepressants may be prescribed to treat other disorders that are influenced by these neurotransmitters, including eating disorders, obsessive compulsive disorder (OCD), anxiety or panic attacks, and post-traumatic stress disorder.
There are many types of antidepressants, and these are prescribed on a case-by-case basis to suit the individual involved. Contrary to what some believe, antidepressants are not addictive, though certain types can invoke mild withdrawal symptoms when use is terminated.
While antidepressants help to rebalance chemical irregularities, this effect is maximized and more likely to be successful in the long term when used in conjunction with other therapies, such as counseling.
Antidepressants and Weight
Antidepressants, like most medications, can come with side effects. These may include restlessness, sleep disorders, mild nausea, loss of libido, headaches, and weight gain.
Though medication affects different people in different ways, weight gain might occur with both short-term and continued use of antidepressants, though it is more likely in long-term cases (i.e., six months or more). Little is understood about why this occurs, but research suggests than certain types of antidepressants may increase appetite and obstruct metabolism. In cases where weight loss occurred as a result of depression, increased appetite and weight gain may indicate recovery.
Avoiding Weight Gain with Antidepressants
Before majorly adjusting your diet or lifestyle to avoid weight gain, it's important to consult with your doctor to ensure this will not interfere with your medication.
The most effective way to control weight is to eat a healthy, balanced diet, drink plenty of water, and exercise for around 30 minutes, five time a week. Aerobic exercise is not only effective for weight management, but it also releases serotonin, which can help regulate imbalances in the brain and moderate the symptoms of depression. In cases of significant weight gain, it may be necessary to consult with a doctor about changing your medication or dosage.
It's important to combat excessive weight gain to avoid self-esteem issues and health risks, like diabetes and cardiovascular disorders, but a small amount of weight gain is less serious. Don't be too hard on yourself; if the medication is working, gaining a few pounds is a small price to pay for your well-being.